Michigan, 2018

Flash Flooding and Flood in Michigan, September 4 to 6, 2018

September 4 to 6, 2018 · NWS MQT · 6 events in 4 counties and zones

Heavy rainfall of 3 to 5 inches from late on the 4th into the morning of the 5th caused flooding over portions of central Upper Michigan which continued into the 6th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

Heavy rainfall of 3 to 5 inches from late on the 4th into the morning of the 5th caused flooding over portions of central Upper Michigan which continued into the 6th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at Sep 4, 5:41 AM CST, 1 hour 19 minutes earlier.

Area forecast discussion, Sep 4, 5:41 AM CST, 1 hour 19 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
741 AM EDT Tue Sep 4 2018

.SHORT TERM...(Today and tonight)
Issued at 534 AM EDT TUE SEP 4 2018

...Heavy rain expected tonight...

Water vapor imagery and RAP analysis show a strong eastern CONUS
ridge with a broad anticyclone centered over the Mid-Atlantic States
to Upper Ohio Valley. To the w, a vigorous shortwave trof is
swinging across Saskatchewan with southern stream troffing over the
southern Rockies. As a result of these features, deep flow off the
Gulf of Mexico is streaming up the Plains/Mississippi Valley toward
the Upper Lakes early this morning. Overnight, low-level jet in
response to weak shortwave energy lifting toward the Upper Lakes has
been focused mostly from ne IA toward northern Lake MI, and that is
where shra and some embedded thunder has been most widepread. Rather
sharp northward moving 850mb trof is supporting sct shra far w
across Upper MI.

As low-level jet and 850mb trof lift n and ne this morning, expect
ongoing shra/perhaps a few rumbles of thunder to move ne and exit
the area from sw to ne during the mid morning to early aftn hrs.
Then, there will be a break in pcpn for at least the central and
east, for a good part of the aftn as we await another disturbance
lifting toward the Upper Lakes and strengthening upper jet dynamics
tonight. Suspect there will be quite a bit of cloud cover today to
limit instability build-up, but that's not certain. Many of the
models build mlcape to anywhere from 1000 to 2000j/kg over the s
central. If this does materialize, deep layer shear of 30-35kt would
support the potential of organized thunderstorms developing this
aftn/early evening with a risk of svr weather, probably strong winds
the main threat. Meanwhile, as discussed in recent days, a shortwave
of tropical origin that was over the far nw Gulf of Mexico 48hrs ago
has lifted into the southern Plains (OK) in the flow btwn the
southern Rockies trof and eastern anticyclone. Another shortwave is
ahead of that feature and should support shra/some thunder
development this aftn over western Upper MI as it approaches the
area.

Tonight will be the main period to monitor for hvy rainfall. The
tropical origin shortwave over OK will lift into the Upper Lakes,
bringing an associated increase in precipitable water up toward 2.1
inches which would be record territory for Sept in the Upper Lakes.
At the same time, the vigorous shortwave trof now over Saskatchewan
will shift toward northern Ontario. Strengthening upper jet on the
front side of the trof will place the Upper Lakes under increasingly
stronger right entrance upper divergence at the same time the
tropical shortwave remnant and greater precipitable water arrive. As
a result, expect a band of hvy showers/embedded thunder to develop
and spread nne across Upper MI tonight. This band of hvy rain will
shift e with time as the cold front associated with the Canadian
shortwave trof moves e into the area. Given the anomalously high
precipitable water and high freezing levels around 13kft, supporting
increased warm rain processes, hvy rainfall will occur. Most of the
models even develop at least a subtle sfc wave along the cold front
as the remnant tropical origin shortwave reaches the Upper
Mississippi Valley. This would further aid the development of hvy
rain. Fortunately, right now, it appears the heaviest rain will fall
to the e of far western Upper MI which is the area that would be
most prone to flooding concerns given the excess pcpn that has
fallen there over the last 30 days. Current indications are for the
axis of heaviest rainfall (2-3 inches to perhaps as much as locally
4 inches by the time the rain ends Wed morning) to occur across
Iron/Dickinson/Marquette/western Alger Counties. If these amounts
occur, they will be closing in on flash flood guidance. With this
rainfall occurring mostly overnight/early Wed, will let the next
shift with the next set of model runs re-evaluate potential rain
totals and possible flash flood watch issuance. It is concerning
to see some streaks of 4-5 inch totals in a few of the 00z models.

.LONG TERM...(Wednesday through Monday)
Issued at 459 AM EDT TUE SEP 4 2018

Wed: Continued warm/moist conveyor will be positioned across the
Upper Peninsula in the morning timeframe, slowly pushing east with a
frontal boundary progged to arrive from the northwest. PWAT values
will continue to hover in the 2 inch range, which for this time of
year across the Upper Peninsula is extremely rare and usually is in
indication that if something can develop it will likely produce
heavy rainfall in a short period of time. Guidance has been
consistent with the 500mb heights flattening across the Northern
Plains with a vort max bringing a frontal boundary south across the
Uppper Midwest into the Great Lakes region Wed. Ahead of this
feature, as eluded to earlier, warm/moist airmass. With some
lingering instability and possible heating differential prior to
frontal passage, could easily see thunder in the area Wed morning.
Then winds shift west/northwest with the boundary and steady
clearing in the clouds. Temps Wed will start mild due to
considerable cloud cover the prior night, but with the frontal
boundary approaching temps will likely not move much on Wed from the
mid/upr 60s.

Thur-Sat: Mid-lvl heights will begin to rise Thur, but with a
surface ridge parked underneath and a stalled frontal boundary well
south of the area. Expect temps to start cool early Thur, so have
lowered temps into the low/mid 40s early Thur and again Fri morning.
Could easily see a handful of locations dip further into the 30s,
but at this time not anticipating any frost due to the light winds.
Otherwise mid-lvl height rises will keep the anti-cyclonic flow over
the Upper Peninsula thru at least Sat, before shifting east and
turning towards a quasi-active period yet again late in the weekend.
Temps overall will be in the seasonal range with highs in the upr
60s to lower 70s and overnight lows in the upr 40s to low 50s.
&&

.AVIATION...(For the 12Z TAFS through 12Z Wednesday morning)
Issued at 741 AM EDT TUE SEP 4 2018

Abundant moisture streaming into the area will lead to IFR to LIFR
conditions at KIWD/KCMX/KSAW this morning along with shra. Some
improvement is expected this aftn with MVFR conditions generally
prevailing, though KSAW may break out to VFR as pcpn mostly ends
across central Upper MI for a time. More widespread shra/some tsra
will develop and spread ne into Upper MI late aftn and tonight.
Along with hvy rainfall, especially affecting KSAW, expect
conditions to fall back to IFR/LIFR.
&&

.MARINE...(For the 4 AM Lake Superior forecast issuance)
Issued at 534 AM EDT TUE SEP 4 2018

Across Lake Superior, winds are expected to remain mostly at or
below 20 knots thru the week. The only exceptions will be this
morning/early aftn over the e half of Lake Superior as se winds may
gust to 25kt, and then on Wed as nw winds behind a cold front may
gust up to 25kt for a time.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
None.
Lake Superior...
None.
Lake Michigan...
None.
&&

SHORT TERM...Rolfson
LONG TERM...Beachler
AVIATION...Rolfson
MARINE...Rolfson
Hazardous weather outlook, Sep 4, 3:16 AM CST, 3 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
516 AM EDT Tue Sep 4 2018

MIZ001>007-009>014-084-085-050930-
Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce-
Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft-
Southern Houghton-Northern Schoolcraft-
516 AM EDT Tue Sep 4 2018 /416 AM CDT Tue Sep 4 2018/

This Hazardous Weather Outlook is for portions of western Upper
Michigan and central Upper Michigan.

.DAY ONE...Today and Tonight

Periods of showers and thunderstorms, before noon then again this
evening through the overnight. Locally heavy rainfall will be
possible.

A moderate swim risk is expected to develop later today along the
Lake Michigan beaches of southern Schoolcraft County.

The heaviest rainfall could lead to ponding of water and runoff
problems in poor drainage and low-lying areas.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Showers and isolated thunderstorms with locally heavy rainfall is
likely into Wednesday. The heavy rainfall may lead to ponding of
water and runoff problems in poor drainage and low-lying areas.

In addition to heavy rainfall, isolated thunderstorms early
Wednesday will also be capable of producing gusty winds.

A high swim risk may also develop along the Lake Superior beaches
of Marquette and Alger county on Wednesday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to submit reports to the National
Weather Service in Marquette. The public may also submit reports
at our webpage, Facebook page, or on Twitter.

LSZ162-240>251-263>267-050930-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
516 AM EDT Tue Sep 4 2018 /416 AM CDT Tue Sep 4 2018/

This Hazardous Weather Outlook is for portions of Eastern Lake
Superior...Central Lake Superior and Western Lake Superior.

.DAY ONE...Today and Tonight

Periods of showers and thunderstorms, before noon then again this
evening through the overnight. Locally heavy rainfall will be
possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Showers and isolated thunderstorms with locally heavy rainfall is
likely into Wednesday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to submit reports to the National
Weather Service in Marquette. The public may also submit reports
at our webpage, Facebook page, or on Twitter.

LMZ221-248-250-050930-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
516 AM EDT Tue Sep 4 2018

This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.

.DAY ONE...Today and Tonight

Periods of showers and thunderstorms, before noon then again this
evening through the overnight. Locally heavy rainfall will be
possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Showers and isolated thunderstorms with locally heavy rainfall is
likely into Wednesday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to submit reports to the National
Weather Service in Marquette. The public may also submit reports
at our webpage, Facebook page, or on Twitter.

Beachler

The radar

The Marquette radar (KMQT), 72 km away, was scanning. The volume nearest the first event began at 13:01 UTC.

Open the radar archive at this moment

Event by event

3 flash flood, 2 heavy rain, 1 flood. Local standard time, as filed.

Heavy Rain, Dickinson

When
September 4, 7:00 AM CST to September 5, 7:00 AM CST
Where
Dickinson County, 0.84 mi NW of Randville
Reported by
Trained Spotter
Coordinates
45.990, -88.060

The spotter in Randville measured 3.60 inches of rain over a 24-hour period. Most of the rain fell on the morning of the 5th.

Heavy Rain, Iron

When
September 4, 8:00 AM CST to September 5, 8:00 AM CST
Where
Iron County, 4.79 mi ESE of Crystal Falls Iron C
Reported by
Trained Spotter
Coordinates
45.990, -88.180

The spotter near Peavy Falls Dam measured 4.65 inches of rain in 24 hours. Most of the rain fell on the morning of the 5th.

Flash Flood, Alger

When
September 5, 12:00 AM EST to September 6, 12:00 PM EST
Where
Alger County, 0.33 mi N of Munising to 0.75 mi ENE of Munising
Cause
Heavy Rain
Property damage
$15,000
Reported by
Trained Spotter
Coordinates
46.405, -86.651

Three to four inches of rain caused the Anna River to go over its banks in Munising reaching the bottom of the bridge on Highway H-58. Floodwaters were one to two feet deep near Brook Street and East Varnum Street with basement flooding reported along Brook Street. The parking lot of the Family Fare Supermarket was also flooded.

Flash Flood, Alger

When
September 5, 12:00 AM EST to September 6, 12:00 PM EST
Where
Alger County, 1.99 mi NE of Munising to 1.72 mi SW of Melstrand
Cause
Heavy Rain
Reported by
Public
Coordinates
46.422, -86.623

Patrons at Bear Creek Inn reported ponds overflowing onto Highway H-58 between Munising and Van Meer from heavy rainfall of three to four inches on the morning of the 5th.

Flash Flood, Marquette

When
September 5, 12:00 AM EST to 2:00 PM EST
Where
Marquette County, 2.23 mi SW of Marquette to 1.59 mi SW of Marquette
Cause
Heavy Rain
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
46.527, -87.414

The Marquette City Police Department reported that sections of Division Street between Furnace Street and Joliet Road were closed due to flooding of the Orianna Brook on the south side of Marquette. Pioneer Road near Harbor View Drive was also closed due to flooding. Runoff from three to four inches of rain on the morning of the 5th caused the brook to rise over its banks.

Flood, Marquette

When
September 5, 12:00 PM EST to September 6, 8:00 AM EST
Where
Marquette County, 0.07 mi WNW of Harvey to 2.41 mi W of Green Gardens
Cause
Heavy Rain
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
46.500, -87.351

By early afternoon on the 5th, the Marquette County Sheriff and Skandia/West Branch Fire Department reported that the Chocolay River had risen as high as the concrete girders on the Highway US-41 bridge just north of Yalmer Road in Skandia Township. The runoff from four to five inches of rain which fell across the Chocolay River Basin early on the 5th caused the river to rise nearly a foot above flood stage at the gauge in Harvey by early morning on the 6th. There were reports of basement flooding at several residences along the river in Harvey.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2018Every state in 2018This day in weather historyWarnings in Michigan, September 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 781980, 780685, 780634, 780636, 780641, 780684.